Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On relative property (T) and Haagerup's property


Authors: Ionut Chifan and Adrian Ioana
Journal: Trans. Amer. Math. Soc. 363 (2011), 6407-6420
MSC (2010): Primary 20F69; Secondary 46L10
DOI: https://doi.org/10.1090/S0002-9947-2011-05259-1
Published electronically: July 14, 2011
MathSciNet review: 2833560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the following three properties for countable discrete groups $ \Gamma $: (1) $ \Gamma $ has an infinite subgroup with relative property (T), (2) the group von Neumann algebra $ L\Gamma $ has a diffuse von Neumann subalgebra with relative property (T) and (3) $ \Gamma $ does not have Haagerup's property. It is clear that (1) $ \Longrightarrow $ (2) $ \Longrightarrow $ (3). We prove that both of the converses are false.


References [Enhancements On Off] (What's this?)

  • [Bu91] M. Burger: Kazhdan constants for SL(3,Z), J. Reine Angew. Math. 413 (1991), 36-67. MR 1089795 (92c:22013)
  • [Ch83] M. Choda: Group factors of the Haagerup type, Proc. Japan Acad. 59 (1983), 174-177. MR 718798 (85f:46117)
  • [CJ85] A. Connes, V.F.R. Jones: Property (T) for von Neumann algebras, Bull. London Math. Soc. 17 (1985), 57-62. MR 766450 (86a:46083)
  • [CCJJV01] P.A. Cherix, M. Cowling, P. Jolissaint, P. Julg, A. Valette: Groups with the Haagerup Property, Birkhäuser, Progress in Mathematics 197, 2001. MR 1852148 (2002h:22007)
  • [Co06a] Y. de Cornulier: Kazhdan and Haagerup properties in algebraic groups over local fields, J. Lie Theory 16 (2006), 67-82. MR 2196414 (2006i:22018)
  • [Co06b] Y. de Cornulier: Relative Kazhdan property, Ann. Sci. Ecole Norm. Sup. 39 (2), (2006), 301-333. MR 2245534 (2007c:22008)
  • [CSV09] Y. de Cornulier, Y. Stalder, A. Valette: Proper actions of wreath products and generalizations, preprint arXiv:0905.3960.
  • [Fu09] A. Furman: A survey of Measured Group Theory, preprint arXiv:0901.0678.
  • [GHW05] E. Guenter, N. Higson, S. Weiberger: The Novikov conjecture for linear groups, Publ. Math. Inst. Hautes Études Sci. No. 101 (2005), 243-268. MR 2217050 (2007c:19007)
  • [Io07] A. Ioana: Rigidity results for wreath product II$ _{1}$ factors, Journal of Functional Analysis 252 (2007), 763-791. MR 2360936 (2008j:46046)
  • [Io09] A. Ioana: Relative Property (T) for the Subequivalence Relations Induced by the Action of SL $ _{2}(\mathbb{Z})$ on $ \mathbb{T}^{2}$, Adv. Math. 224 (2010), no. 4, 1589-1617. MR 2646305
  • [Ka67] D. Kazhdan: On the connection of the dual space of a group with the structure of its closed subgroups, Funct. Anal. and its Appl. 1 (1967), 63-65. MR 0209390 (35:288)
  • [Ma82] G. Margulis: Finitely-additive invariant measures on Euclidian spaces, Ergodic Theory Dynam. Systems 2 (1982), 383-396. MR 721730 (85g:28004)
  • [Ma91] G. Margulis: Discrete subgroups of semisimple Lie groups, Springer, 1991. MR 1090825 (92h:22021)
  • [MvN36] F.J. Murray, J. Von Neumann: On rings of operators, Ann. of Math. (2) 37 (1936), no. 1, 116-229. MR 1503275
  • [Pe09] J. Peterson: Examples of group actions which are virtually W*-superrigid, preprint 2009.
  • [Po06a] S. Popa: On a class of type II$ _{1}$ factors with Betti numbers invariants, Ann. of Math. (2) 163 (2006), no. 3, 809-899. MR 2215135 (2006k:46097)
  • [Po06b] S. Popa: Strong rigidity of II$ _{1}$ factors arising from malleable actions of w-rigid groups I, Invent. Math. 165 (2006), 369-408. MR 2231961 (2007f:46058)
  • [Po07] S. Popa: Deformation and rigidity for group actions and von Neumann algebras, International Congress of Mathematicians. Vol. I, 445-477, Eur. Math. Soc., Z $ \ddot{\text{u}}$rich, 2007. MR 2334200 (2008k:46186)
  • [Wi08] D. Witte Morris: Introduction to Arithmetic Groups, lecture notes, available at http://people.uleth.ca/ dave.morris/.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20F69, 46L10

Retrieve articles in all journals with MSC (2010): 20F69, 46L10


Additional Information

Ionut Chifan
Affiliation: Department of Mathematics, 1326 Stevenson Center, Vanderbilt University, Nash- ville, Tennessee 37240 – and – Institute of Mathematics of the Romanian Academy, Bucharest, Romania
Email: ionut.chifan@vanderbilt.edu

Adrian Ioana
Affiliation: Department of Mathematics, University of California, Los Angeles, Los Angeles, California 90095-155505 – and – Institute of Mathematics of the Romanian Academy, Bucharest, Romania
Email: adiioana@math.ucla.edu

DOI: https://doi.org/10.1090/S0002-9947-2011-05259-1
Received by editor(s): July 14, 2009
Received by editor(s) in revised form: November 23, 2009
Published electronically: July 14, 2011
Additional Notes: The second author was supported by a Clay Research Fellowship
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society